Affordable Access

Access to the full text

Reflected Stochastic Differential Equation Models for Constrained Animal Movement

Authors
  • Hanks, Ephraim M.1
  • Johnson, Devin S.2
  • Hooten, Mevin B.3, 4
  • 1 The Pennsylvania State University, Department of Statistics, State College, PA, USA , State College (United States)
  • 2 NOAA Fisheries, Alaska Fisheries Science Center, Seattle, WA, USA , Seattle (United States)
  • 3 U.S. Geological Survey, Colorado Cooperative Fish and Wildlife Research Unit, Fort Collins, CO, USA , Fort Collins (United States)
  • 4 Colorado State University, Departments of Fish, Wildlife, and Conservation Biology and Statistics, Fort Collins, CO, USA , Fort Collins (United States)
Type
Published Article
Journal
Journal of Agricultural, Biological and Environmental Statistics
Publisher
Springer US
Publication Date
Jul 20, 2017
Volume
22
Issue
3
Pages
353–372
Identifiers
DOI: 10.1007/s13253-017-0291-8
Source
Springer Nature
Keywords
License
Yellow

Abstract

Movement for many animal species is constrained in space by barriers such as rivers, shorelines, or impassable cliffs. We develop an approach for modeling animal movement constrained in space by considering a class of constrained stochastic processes, reflected stochastic differential equations. Our approach generalizes existing methods for modeling unconstrained animal movement. We present methods for simulation and inference based on augmenting the constrained movement path with a latent unconstrained path and illustrate this augmentation with a simulation example and an analysis of telemetry data from a Steller sea lion (Eumatopias jubatus) in southeast Alaska.

Report this publication

Statistics

Seen <100 times